- Breast Cancer
- Cancer Control
- Diagnostics and Screening
- Gastrointestinal Oncology
- Genitourinary Cancers
- Geriatric Oncology
- Gynecological Oncology
- Head, Neck and Thyroid Cancers
- Hematological Malignancies
- Infection in Hematology
- Lung Cancer
- Neurological Oncology
- Patient Care
- Pediatric Oncology
- Platelets, Hemostasis and Thrombosis
- Red Blood Cells
- Supportive Oncology
The Neurogenic Component of Cutaneous Toxicities Induced by Chemotherapy—New Solutions
US Oncological Review, 2010;6(1):17-9
AbstractMost chemotherapies cause cutaneous side effects. Docetaxel entered the therapeutic arsenal in the 1990s; while undeniably a sign of progress, it can also cause cutaneous side effects. Other chemotherapeutic drugs can induce secondary cutaneous effects, such as acneiform rash, hand–foot syndrome or mucositis. Hair loss, reversible or not, and nail disorders are also well-known deleterious effects encountered with several drugs used in oncology. Furthermore, the development of new targeted therapies is contributing to an increased frequency of these undesirable effects. New products that take into account the neurogenic phenomena implicated in the local inflammatory response to chemotherapy are required to offer new alternative care for various cutaneous and muco-cutaneous side effects.
Support: The publication of this article was funded by Evolife Laboratories.
Keywords: Neurogenic inflammation, substance P, chemotherapy, mineral elements of Evaux thermal spring water
Disclosure: Jean-François Chanez is an employee of Evolife Laboratoires.
Received: January 11, 2010 Accepted October 18, 2010 Citation US Oncological Review, 2010;6(1):17-9
Correspondence: Shilpa Sharan, PhD, MS, Vice President, Scientific & Regulatory Affairs, PO Box 5042, NJ 08824. E: email@example.com; www.myevolife.com
Docetaxel is effective against numerous tumors, mainly in metastatic breast cancers; however, it can lead to other conditions, in particular cutaneous reactions, such as onycholysis and hand–foot syndrome. The ungual toxicity of docetaxel is well-known and occurs in 40–50% of cases. The mechanism of this toxicity is of neurogenic origin. Local symptoms are due to incorrect information resulting from one or more lesions or anomalies in the nervous pathways that direct these painful nerve impulses to the sensory cerebral cortex. During large-scale release of neuromediators, particularly substance P, the inflammation becomes neurogenic. As substance P is one of the main agents implicated in inflammation of this type, any molecule preventing its release or blocking its post-synaptic action could be a potential inhibitor of this inflammation, which is deleterious to nails. Ungual side effects following chemotherapy often involve progressive destruction of the nail that can lead to intense localized pain (onycholysis). The nail may crumble or even fall off, causing problems with walking when toenails are involved or gripping difficulties when fingernails are altered. Wasner et al.1 reported a case of a patient suffering from a cancerous tumor in the right breast, who was rendered paralyzed in the right arm following infiltration of the brachial plexus by this tumor. Treated with docetaxel, no ungual side effects appeared on the right (paralyzed) side, while significant ungual side effects were observed on the patient’s left hand. The article underlines the neurogenic mechanism of side effects linked to chemotherapy. Substance P released under the effects of chemotherapy is described as pro-inflammatory and vasodilatory.
A new hydrophilic-film-forming solution containing lithium, Evonail®, acts by interfering with the signalling mechanisms determined following activation by the substance P receptors, as shown by Boisnic et al.2 In this in vitro study, a human sebocyte culture model was stimulated by substance P and corticotrophin-releasing hormone (to mimic stress conditions; see Figure 1A) and the mineral constituents of Evaux thermal spring water (including lithium)—both pure and diluted by 50%—had an inhibitory effect on sebocyte proliferation (see Figure 1B). To clinically illustrate these preliminary results, some clinical case reports follow.
- Wasner G, Hilpert F, Schattschneider J, et al., J Neur Oncol, 2002;58:167–74.
- Boisnic S, Branchet MC, Chanez JF, Nouv Dermatol, 2004;23:569–75.